Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Louisville, KY

April 12, 2002Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 12, 2002, 6:25 PM EST for Dubois County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 6:25 PM EST (23:25 UTC)
Expired
Apr 12, 2002, 6:45 PM EST
In force
20 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 122325
SVRSDF
INC037-122345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EST FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 645 PM EST

* AT 619 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IRELAND...OR ABOUT 42 MILES EAST OF MOUNT
  CARMEL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTERSVILLE AROUND 630 PM EST
  HAYSVILLE AROUND 635 PM EST
  KELLERVILLE AROUND 640 PM EST
  THALES AROUND 642 PM EST

HAIL OF UP TO THREE-QUARTER INCH IN DIAMETER COVERED THE GROUND IN 
IRELAND

SEEK SHELTER INSIDE UNTIL THE STORM HAS PASSED.

&

LAT...LON 3842 8709 3831 8698 3852 8680 3852 8701

$$

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:45 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 12, 1:45 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI APR 12 2002

LOW-LVL MOIST RELATIVELY UNSTBL AMS...WK SHORTWAVES EMBEDDED IN WLY
FLOW...AND APCH OF THEN WEAKENING OF CDFNT ACRS OH VLY NEXT CPL DAYS
SUGGESTS SCT SHWRS/TSTMS ACRS GOOD PART OF OUR FCST AREA...ALTHOUGH
DIFFICULT TO PIN DOWN EXACT LOCATION AND CVRG OF PCPN.

MODELS IN FAIR AGREEMENT TNGT. CDFNT CURRENTLY FM LP OF MICHIGAN TO
NR STL WL GRADUALLY MOV EWD TNGT AS WK WAVE OF LOW PRES RIDES NEWD
ALG IT IN RESPONSE TO AREA OF UPR DVRGNC AND LIFT. CURRENT MSAS DATA
SHOWS SFC LI VALUES -4 TO -6 AHD OF BNDRY OVR WRN IN TO SRN IL/SERN
MO...WITH TSTMS DVLPG IN THIS AREA AT THIS TIME IN ZONE OF MSTR
CNVRGNC. TSTMS WL INCRS IN CVRG TNGT AND MOV ENEWD. BEST FORCING AND
MOST WIDESPREAD TSTMS SHLD PASS ACRS IL INTO IN...BUT SHLD CLIP
NRN/WRN PART OF FCST AREA LATER TNGT. ELSEWHERE MSTR STREAM ACRS TN
VLY WL CONT TO FLOW ACRS REST OF CNTRL KY TNGT RESULTING IN SCT
SHWRS/TSTMS THIS EVNG AND SCT NOCTURNAL SHWRS LATE TNGT.

ON SATURDAY...APCHG CDFNT EXPCTD TO WEAKEN AND STALL NR OH RVR.
SHWRS/TSTMS MAY BE PASSING ACRS MID/UPR OH VLR IN MRNG...WITH AXIS
OF DEEPER MSTR PROGGED TO STALL OVR SRN/ERN PART OF FCST AREA IN
AFTN. THUS...SCT SHWRS/TSTMS AGN EXPCTD IN CNTRL KY BUT WITH WEAKER
FORCING...AREAL CVRG SHLD BE LESS WITH HIGHEST THREAT AREA DIFFICULT
TO DELINEATE AT THIS TIME. ACRS N-CNTRL KY/S-CNTRL IN...DEEPER MSTR
WL EXIT AREA IN MRNG BUT LOW-LVL MSTR WL RMN. MODEL TIME-HT X-SECS
INDICATE THETA-E DCRSG WITH HEIGHT IN LOW-LVLS DUE TO DRIER AIR
ALOFT. THIS CNVCTV INSTBLY COMBINED WITH DIFFUSE LOW-LVL CNVRGNC ALG
WEAKENING SFC BNDRY CLD RESULT IN WDLY SCT AFTN CNVCTN...BUT THIS
SCENERIO IS TOO TENUOUS AT THIS TIME TO INCLUDED MENTION OF PCPN IN
NRN ZONES SATURDAY AFTN. THIS WL BE MONITORED.

MODELS NOT IN TOTAL AGREEMENT ON SOLN FOR NEXT SHORTWAVE AND
ACCOMPANYING UPR-LVL DVRGNC AND FORCING SATURDAY NGT AND SUNDAY.
MODELS SHOW LTL IN WAY OF BACKING FLOW ALOFT SO DEEPER MSTR SHLD RMN
MAINLY ACRS SRN HALF OF FCST AREA...ALG WITH ADDTNL SCT SHRS/TSTMS.
WL NOT MENTION ANY PCPN OVR S-CNTRL IN SUNDAY AS AREA PROGGED TO BE
UNDER WNWLY FLOW ALOFT JUST N OF UPR CONFLUENCE ZONE. OF COURSE...
ANY LATITUDINAL CHGS WL DICTATE HOW FAR N PCPN GET.

MSTR SHLD FINALLY CLR OUT BY SUNDAY NGT/MONDAY ALLOWING THICKNESS
AND LOW-LVL TEMPS TO RISE. EXPECT AFTN TEMPS ARND OR ABV 80 EARLY
NEXT WEEK.

MOS GUIDANCE TEMPS SEEM REASONABLE...AMT OF CLD CVR OBVIOUSLY WL
DICTATE AMT OF DIURNAL WRMG. GUIDANCE MIN TEMPS TNGT AND PERHAPS
TOMORROW NGT MAY BE A BIT LOO GIVEN TRENDS THIS MRNG AND MODEL PROGS
OF LOW-LVL THERMAL RIDGE AXIS REMAINING ACRS AREA.

.SDF...NONE.
FUNK

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.